Nebraska, 2003

Hail in Nebraska, May 8, 2003

May 8, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 8, 2:20 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, May 8, 2:20 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 PM CDT THU MAY 8 2003

MAIN CONCERN IS SEVERE WEATHER POTENTIAL AND POSSIBLE TORNADOES
FOR SERN NE.  TORNADO WATCH NUMBER 305 IS VALID UNTIL 900 PM.
SFC ANLYS AT 3 PM SHOWED LOW PRES CENTER OVER WRN KS WITH STG
WRMFNT EXTENDING EWD THRU KS AND INTO MO.  TEMPS WERE IN THE
LOWER 90S WEST OF THE DRYLINE AND DEWPOINTS WERE IN THE LOWER
TO MID 70S AHEAD OF THE DRYLINE...WOW.  VIGOROUS SHORTWAVE TROF
TO LIFT NEWD ACROSS THE AREA PRODUCING AREAS OF TSTMS.  SOME
PARTS OF THE AREA ARE VERY WET...ESPECIALLY IN THE AREA BTWN
ABOUT OMA...OLU AND SUX.  SO FLOOD WATCH THAT WAS ISSUED EARLY
TODAY HAS BEEN EXPANDED A BIT.  MAIN PCPN SHOULD END IN THE
1 TO 3 AM TIMEFRAME TNGT...WITH MUCH DRIER AIR SPREADING EWD
AS LOW PRES MOVE INTO SWRN MN LATE TNGT.

EXPECT MAINLY DRY WEATHER ON FRI WITH WESTERLY WINDS AND DRIER
AIR IN PLACE.  ANOTHER SYSTEM MOVES THRU FOR SAT INTO SAT NGT
AS SOME MOISTURE RETURNS.  ETA DELAYS PCPN UNTIL SAT NGT...BUT
WILL MAINTAIN SOME POPS FOR SAT ALL ZONES IN A COMPROMISE WITH
AVN AND ETA SOLUTIONS.  MON AND TUE SHOULD BE OPPORTUNITIES TO
DRY OUT...WITH MORE TSTMS POSSIBLE WED INTO THU.

DISCUSSION ABBREVIATED BECAUSE OF SEVERE WEATHER POTENTIAL.

.OMA...FLOOD WATCH THROUGH TNGT FOR MUCH OF ERN NE AND SWRN IA
MAINLY SE OF A LINE FROM COLUMBUS TO ONAWA.

MILLER
Hazardous weather outlook, May 8, 5:05 PM CST, 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
605 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST NEBRASKA UNTIL 9 PM
FROM AROUND SEWARD TO PLATTSMOUTH...AND SOUTH TO THE KANSAS
BORDER.  A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM
FOR EAST CENTRAL AND PARTS OF NORTHEAST NEBRASKA...AND ACROSS
WEST CENTRAL AND SOUTHWEST IOWA...ALONG AND SOUTH OF A LINE FROM
PIERCE AND WAYNE TO ONAWA IOWA.  SEVERE WEATHER IS EXPECTED IN
THE WATCH AREA EARLY TONIGHT...UNTIL A STRONG WEATHER
DISTURBANCE ALOFT LIFTS NORTHEAST OUT OF THE REGION.

IN ADDITION...THERE WILL BE A POSSIBILITY OF FLASH FLOODING
TONIGHT
AS HEAVY RAIN FALLS ON GROUND THAT IS ALREADY SATURATED FROM
EARLIER STORMS.  THUNDERSTORMS WILL BE FAST MOVING...BUT
COULD DUMP AN INCH OR TWO OF RAIN IN A SHORT TIME.  THE FLASH
FLOODING CHANCES WILL DECREASE RAPIDLY AFTER MIDNIGHT...AS
THUNDERSTORMS BEGIN TO MOVE OUT OF THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE OF SEVERE STORMS FROM LATE FRIDAY NIGHT
INTO SATURDAY...AS ANOTHER STORM SYSTEM CROSSES THE CENTRAL
PLAINS.  THERE IS ALSO A CHANCE OF THUNDERSTORMS NEXT WEDNESDAY
AND THURSDAY...BUT THE CHANCE FOR SEVERE WEATHER IS UNCERTAIN
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS ACROSS ALL OF EASTERN NEBRASKA AND WESTERN
IOWA SHOULD BE READY FOR PROMPT ACTIVATION IF SEVERE WEATHER
APPROACHES YOUR AREA.

JP

In the hours before

Local storm report, May 8, 5:07 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
607 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    2 E ODELL                 NE   1 INCH HAIL
05/08/03   GAGE                           REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, May 8, 5:09 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
609 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    3 N BLAIR                 NE   .88 INCH HAIL
05/08/03   WASHINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 8, 5:37 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
637 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    5 S JOHNSON               NE   .75 INCH HAIL
05/08/03   NEMAHA                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 8, 5:43 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
643 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    13 E AUBURN               NE   .88 INCH HAIL
05/08/03   JOHNSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0636 PM    13 E AUBURN               NE   .88 INCH HAIL
05/08/03   JOHNSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 8, 5:45 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
645 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0637 PM    13 W AUBURN               NE   .88 INCH HAIL
05/08/03   NEMAHA                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 8, 5:47 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
647 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0639 PM    PALMYRA                   NE   1.25 INCHES PER HOUR AND
05/08/03   OTOE                           WATER OVER THE ROAD AT
                                          66A (DOUGLAS SPUR)
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richardson

When
May 8, 5:55 PM CST
Where
Richardson County, 1 mi E of Shubert
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.233, -95.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356715.